AF Association

Migraines after ablation?

I've never suffered with migraines before, but I have had them several times over the past few days. They start with visual disturbances, like zig zags across my eyes and then like a really dull headache and some nausea. I got my first one on Monday on my way home from the hospital after my ablation.

Had anyone else had similar?

21 Replies
oldestnewest

Joebob, I think you will find that many on this forum had episodes of migraine following their ablations . You will no doubt be hearing shortly!

Oddly enough I suffered dreadfully with migraines when younger but never after any of my three ablations .

Did all go well with your ablation?

Sandra

1 like
Reply

It went really well. My EP ablated where he needed to in my left atria and then I went into flutter so he sorted that too while he was in there.

Obviously he can't offer guarantees but he said he was very confident.

4 likes
Reply

Yes I have had migraines post ablation on my first ablation I had them for the week after, apparently it can be down to the radiation as a friend of a friend who had AF ablation also had migraines and went to A and E and that's what she was told. My vision was also disrupted. However this time I was ok but after 6 weeks or so I started getting migraines not sure if it's stress related instead of to do with ablation.

1 like
Reply

Yes. I had 1 every other day for 2 weeks aftet ablation. Amazing light shows but no headache. Previously i had never had a migraine apart from as part of my T.I.A.

The doctors dont mention it but it is really common. Maybe we should all be reporting this after effect to our E.P.s then they may think to warn othets about it. X

2 likes
Reply

This question comes up after each ablation for members and I really do not understand why hospitals do not list it in the after care brochures. It is , I am told, caused by the transeptal puncture when the EP moves from right to left atria. Quite what the mechanics of this are I can't tell you but it seems to be more and more common as just about every new ablatee has questioned this in the last six months or more.

6 likes
Reply

There's a strong correlation between migraine and atrial septal aneurysm too, according to a 2003 paper by Carerj et al.

I've had ocular migraine from exercise for the last 13 years or so, long before I developed AF, but none after the ablation though, as they don't need to puncture the septum for a flutter ablation.

Reply

My daughter has a small hole that the EP used to go over to the left side, so there was no poking holes involved, yet, she is suffering with migraines, she never had before. EP said, he couldn't see if she had one pathway that branched out or multiple, but from what I can tell, it looks like there was a ton of burning going on around valves. Any thoughts on her headaches? School starts in 2 days and it is not looking good..... let alone starting practices again. Thanks!

Reply

I had very bad visual migraines, kaleidescope effect as someone aptly described it. It was so bad sometimes I couldn't see, came on in a supermarket and I had to stand clinging to my trolley until my husband rescued me!

Bob says it is something to do with the transeptal puncture but I had same though much less after my angiogram.

1 like
Reply

Oh dear Buffafly, I'm hoping to have a n Angiogram next week if Cardioversion works on friday, why do you think you had a maigraine after Ablation? Hope you don't mind me asking, thanks....Caroline

Reply

Sorry to worry you, Caroline, I should be clear it was not a full migraine, just the zigzag lights for a couple of minutes the evening after the angiogram, and not knowing any better I put it down to the hefty dose of glyceryl trinitrate spray I was given. It did not happen after my second angiogram so you really do not need to be anxious!

Good luck with both procedures.

Reply

Thanks for you reassuring message Buffafly, this will be my first Angiogram so it's all new to me! Hope you are keeping well....Caroline

1 like
Reply

Thanks for your replies, I'm glad it's not just me then. The weird zigzag visuals are really bizarre!

Reply

im guessing it may be the radiation then from x-rays?

Reply

I have had 3cardioversions and have had these ophthalmic migraines after them.

Used to suffer realy bad migraines in my younger days but now only get the light show. No pain

1 like
Reply

Hi joebob, yes exactly the same left glenfield and had one on the way home zig zags that eventually took over my vision then a thick head and extreme tiredness , I had several more over the next couple of months , even a trip to a&e to get checked over , I was advised on here it's the traseptal puncture that causes it ,I thought it was something to do with the general anaesthetic having been under for 6 hrs , it will get better try not to worry too much bud cheers Paul

Reply

Sounds like this should be set out in all the guidance notes.

1 like
Reply

Yes Joebob, awoke one morning a couple of days post ablation with exactly the same thing, it did pass quite quickly and something to do with them having to puncture the septum (Bob will tell you). I have found I seem to get far more headaches since the ablation than before don't know if that is related to ablation or could be my sinuses playing up again. I live near the airport so air pollution is dire in this area. Hope all keeps well for you.

B🐝

Reply

Git a stinker of a head today. Can hardly do anything - feels so debilitating :( I can't even nip out to the chemist for some migraine relief!

Reply

Have you told your GP?

Reply

No, they used to do a telephone consultation service but don't anymore. Now I have to turn up at 8:30am to get seen or make an appointment for in a week or two.

I'm feeling a bit better this afternoon so will see if my other half can pick me something up on her way home from work.

Reply

I just had my ablation last Wednesday and yesterday (Sunday) I had the zigzag lights. Thought I was having a stroke. Took an aspirin and it went away in about 10 minutes. This morning and woke up and saw the zigzag lights. Wanted to cry. Need to go to work. Can’t take more days off. Need my job. I looked it up online and found this site. Thank you. It’s normal. I don’t have to rush to emergency. I’m not having a stroke. Feel so much relief.

Reply

You may also like...